Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 26, NWS Des Moines, IA

October 1, 2019Jasper County, Iowa

NWS Des Moines, IA issued this tornado warning at Oct 1, 2019, 5:53 PM CDT for Jasper County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2019, 5:53 PM CDT (22:53 UTC)
Expired
Oct 1, 2019, 6:31 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 6:05 PM CDTFUNNEL CLOUD5 Nw Reasnor, IA.
Oct 1, 6:05 PM CDTFUNNEL CLOUD5 Nw Reasnor, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

785 
WFUS53 KDMX 012253
TORDMX
IAC099-012345-
/O.NEW.KDMX.TO.W.0026.191001T2253Z-191001T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
553 PM CDT Tue Oct 1 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Central Jasper County in central Iowa...

* Until 645 PM CDT.
    
* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Prairie City, or 10 miles southwest of Newton,
  moving northeast at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Newton around 610 PM CDT.
  Iowa Speedway around 615 PM CDT.
  Rock Creek Lake around 635 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lambs
Grove, Kellogg, Prairie City Krohn Airport, Oakland Acres, Rock Creek
State Park and Newton Municipal Airport.

This includes Interstate 80 between mile markers 159 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4153 9324 4159 9329 4186 9301 4186 9292
      4173 9276 4168 9277
TIME...MOT...LOC 2253Z 230DEG 29KT 4160 9320 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Donavon
3 follow-up statements
563 
WWUS53 KDMX 012306 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
606 PM CDT Tue Oct 1 2019

IAC099-012345-
/O.CON.KDMX.TO.W.0026.000000T0000Z-191001T2345Z/
Jasper IA-
606 PM CDT Tue Oct 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
JASPER COUNTY...
    
At 606 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Newton, moving northeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Newton and Iowa Speedway around 610 PM CDT.
  Rock Creek Lake around 635 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lambs
Grove, Kellogg, Oakland Acres, Rock Creek State Park and Newton
Municipal Airport.

This includes Interstate 80 between mile markers 161 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 9312 4166 9317 4186 9301 4186 9292
      4173 9276 4168 9277
TIME...MOT...LOC 2306Z 232DEG 26KT 4167 9308 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Donavon
524 
WWUS53 KDMX 012320
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
620 PM CDT Tue Oct 1 2019

IAC099-012345-
/O.CON.KDMX.TO.W.0026.000000T0000Z-191001T2345Z/
Jasper IA-
620 PM CDT Tue Oct 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHEASTERN JASPER COUNTY...
    
At 619 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rock Creek Lake, or 7 miles northeast of Newton,
moving northeast at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jasper County, including the following locations...
Kellogg, Oakland Acres, Rock Creek State Park and Newton Municipal
Airport.

This includes Interstate 80 between mile markers 167 and 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4164 9299 4171 9307 4186 9292 4173 9276
TIME...MOT...LOC 2319Z 239DEG 30KT 4174 9291 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Donavon
555 
WWUS53 KDMX 012331
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
631 PM CDT Tue Oct 1 2019

IAC099-012341-
/O.CAN.KDMX.TO.W.0026.000000T0000Z-191001T2345Z/
Jasper IA-
631 PM CDT Tue Oct 1 2019

...THE TORNADO WARNING FOR NORTHEASTERN JASPER COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.

LAT...LON 4164 9299 4171 9307 4186 9292 4173 9276
TIME...MOT...LOC 2328Z 230DEG 29KT 4180 9281 

$$

Donavon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 1, 3:00 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 1, 3:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
300 PM CDT Tue Oct 1 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 300 PM CDT Tue Oct 1 2019

Abbreviated discussion with convection now intensifying and
tornado watch in place. Surface boundary is currently stalled
across central Iowa and over the Des Moines metro area. This
boundary is quite shallow and is beginning to lift slowly back to
the north as the next surge of theta-e advection arrives and large
scale overrunning occurs with the 850 mb boundary lagging well
behind over northwest IA. The primary concern is an initial
tornado threat near the boundary where increasing low level shear
and good vortex stretching potential is in place with 0-3 km CAPE
values near 200 J/kg. In addition, these more organized cells will
have the capability of very heavy rainfall with PWAT values in
excess of 2 inches and warm cloud depths near 14.7 kft. Lesser
activity produced 1.75 inches of rain over northern Iowa this
morning in 45 minutes. These concerns are amplified considering
the Des Moines metro is with in the threat region. The greatest
threat period will be through 8 pm with the severe weather threat.
The greatest rainfall band of 3 to 5 inches with potential higher
amounts may occur across portions of Marion, Warren, Madison,
Polk and Jasper counties.

The activity will diminish by mid to late evening and eventually
evolve into a light rain/drizzle and possibly local fog event
overnight into Wednesday morning. Another round of showers and
storms are possible by Wednesday afternoon as the primary short wave
lifts through the region. High pressure will arrive Thursday into
early Friday. Still monitoring the potential for some frost Thursday
night and will focus on this region more once the current weather
passes. The next round of storms arrives late Friday into Saturday
as return flow arrives. High pressure will again follow with cooler
and drier conditions to follow into early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1239 PM CDT Tue Oct 1 2019

Thunderstorms will become widespread later this afternoon and
evening before diminishing from north to south overnight. In
addition, widespread IFR/LIFR cigs will spread over the state
along with lower vsbys due to fog with likley periods of light
precipitation persisting into Wed morning. Boundary over central
Iowa will settle south overnight as well with all locations
switching to a northerly wind.

&&

.HYDROLOGY...
Issued at 300 PM CDT Tue Oct 1 2019

Reference Discussion section for heavy rain forecast thoughts.
Expect flash flooding potential especially in urban areas later
this afternoon and early evening with heavy rainfall rates
expected. Latest RFC forecasts are maintaining mainstem streams
below flood stage. That still may change locally in areas
downstream of heavier rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>096.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Oct 1, 3:03 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 PM CDT Tue Oct 1 2019

IAZ048>050-057>062-070>075-081>086-092>096-022015-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch and River Flood Watches are in effect for
portions of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A few strong thunderstorms will be possible through this evening.
Hail or gusty winds are the main threats along with isolated
tornadoes. Torrential rainfall and the potential for flash
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ097-022015-
Davis-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe storms for this afternoon into
tonight. Large hail, damaging wind or an isolated tornado will all
be possible. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ004>007-015>017-023>028-033>039-044>047-022015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch and River Flood Watches are in effect for
portions of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A few strong thunderstorms will be possible through this evening.
Hail or gusty winds are the main threats along with isolated
tornadoes. Torrential rainfall and the potential for flash
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

In the hours before

Local storm report, Oct 1, 5:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             8 N MACKSBURG           41.33N 94.18W
10/01/2019  E1.50 INCH       MADISON            IA   EMERGENCY MNGR

            REPORTED AT HWY 92 AND PITZER ROAD IOWA.

&&

AK
Local storm report, Oct 1, 5:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             DES MOINES INT AIRPORT  41.53N 93.66W
10/01/2019  E1.75 INCH       POLK               IA   BROADCAST MEDIA

            GOLF BALL SIZED HAIL RELAYED VIA BROADCAST
            MEDIA.

&&
Local storm report, Oct 1, 5:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 SSE DES MOINES        41.57N 93.61W
10/01/2019  E1.25 INCH       POLK               IA   TRAINED SPOTTER

&&

AK
Special weather statement, Oct 1, 5:41 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
541 PM CDT Tue Oct 1 2019

IAZ060-061-073-012345-
Jasper IA-Polk IA-Warren IA-
541 PM CDT Tue Oct 1 2019

...THUNDERSTORM PRODUCING HEAVY RAINFALL OVER THE DES MOINES METRO
AREA...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa State Fairgrounds, or over Des Moines, moving northeast at 30
mph.

Rainfall amounts up to one inch will be possible with this storm.
Minor street flooding may be occurring or will occur in the Des
Moines metro area from this storm.

Additional thunderstorms were approaching the Des Moines metro area
from the southwest. Additional heavy rainfall will be possible with
these storms. Be on the lookout for renewed street flooding and
possible flash flooding.

Locations impacted include...
Des Moines, Ankeny, Urbandale, Altoona, Pleasant Hill, Windsor
Heights, Carlisle, Bondurant, Saylorville, Mitchellville, Colfax,
Prairie City, Southridge Mall, Adventureland Amusement Park, Merle
Hay Mall, Iowa Events Center, Prairie Meadows, Iowa State
Fairgrounds, Principal Park and Des Moines Int'l Airport.

A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.

LAT...LON 4163 9314 4147 9361 4162 9373 4186 9334
      4186 9332
TIME...MOT...LOC 2239Z 239DEG 24KT 4159 9358

Zogg
Local storm report, Oct 1, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 NNE DES MOINES INT AI 41.56N 93.65W
10/01/2019  M2.50 INCH       POLK               IA   BROADCAST MEDIA

            FROM WHO TV. TIME ESTIMATED FROM RADAR.

&&

BSS
Local storm report, Oct 1, 5:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 N DES MOINES          41.59N 93.62W
10/01/2019  U1.00 INCH       POLK               IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:08 AM CDTSpecial Weather StatementDMXSac22 min
Oct 1, 2:38 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas14 min
Oct 1, 3:18 AM CDTSpecial Weather StatementDMXHumboldt27 min
Oct 1, 6:25 AM CDTSpecial Weather StatementDMXCerro Gordo35 min
Oct 1, 7:18 AM CDTSpecial Weather StatementDMXCerro Gordo42 min
Oct 1, 3:53 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union52 min
Oct 1, 4:20 PM CDTTornado WarningDMXAdair, Madison, Union40 min
Oct 1, 4:37 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union53 min
Oct 1, 4:58 PM CDTTornado WarningDMXDallas, Madison, Polk, Warren32 min
Oct 1, 5:10 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union50 min
Oct 1, 5:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren42 min
Oct 1, 5:25 PM CDTSevere Thunderstorm WarningDMXAdair, Adams24 min
Oct 1, 5:41 PM CDTSpecial Weather StatementDMXPolk64 min
Oct 1, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall46 min
Oct 1, 5:53 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer31 min
Oct 1, 6:43 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama47 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.